Hail, Russell
- When
- August 24, 8:03 PM CST to 8:04 PM CST
- Where
- Russell County, 7.24 mi SSE of Dorrance
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.750, -98.540
Winds from 55 TO 70 mph were also reported.
Late in evening on the 24th, severe thunderstorms broke out across Central Kansas. The severe thunderstorms produced a trifecta of hail as large as golf balls, winds that reached around 70 mph, and torrential rains that caused flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Late in evening on the 24th, severe thunderstorms broke out across Central Kansas. The severe thunderstorms produced a trifecta of hail as large as golf balls, winds that reached around 70 mph, and torrential rains that caused flooding and flash flooding. The most significant flooding and flash flooding occurred in Southwest Barton County where several tributaries overflowed requiring sandbagging in and around Claflin. Flooding continued in most of Barton County until early in the morning on the 27th. The thunderstorms continued well into the 25th by which time flooding became the primary, if not sole, threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 24, 5:53 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 653 PM CDT Sat Aug 24 2019 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Monday night) Issued at 303 PM CDT Sat Aug 24 2019 Morning low clouds continue to slowly erode with the afternoon heating. Focus late this afternoon through tonight will be severe weather chances and flooding threat. Scattered showers and thunderstorms are expected to develop late this afternoon or this evening across NW KS, close to the Neb/KS line, ahead a fairly strong mid level wave currently over the panhandle of Neb, in the upslope flow regime. The combination of good forcing, a mid level baroclinic zone, moderate instability and bulk shear will lead to this scattered cluster of storms becoming severe as it begins to shift SE towards central KS. Most of the convective bearing hi-rez model solutions bear this out. There is one caveat, that further south in the warm sector, west of a KHYS to KGBD line, a few discrete supercells may develop ahead of the cluster in NW KS late this afternoon. Any supercell that develops may track east towards central KS. If a supercell can remain discrete, all facets of severe weather will be possible, given favorable directional shear profiles with 2 inch hail, damaging winds and even a tornado or two. As the evening progresses, expect the south-southeast moving storm cluster, in central KS, to congeal with any discrete supercells, into a strongly forced forward propagating complex of storms (MCS). As it moves south, cold pool will lead to the complex accelerating south, with the cluster turning into a damaging wind (60-70mph winds) and flooding threat. Think the complex makes it into south central KS after 09z. Have already expanded the flood watch further to the east to areas along and just east of I-135, given high precipitable water values. Forward propagation of the complex will probably limit the flash flooding/heavy rainfall threat, but do expect high rainfall rates, which may lead to street flooding and lowland flooding. Still think some areas could see 1 to 3 inches of rainfall. Think showers/storms will be ongoing across most of southern KS into Sunday morning possibly into Sun afternoon for eastern sections, so will keep some chance pops in for the lingering showers/storms on Sun. Increasing warm advection for late Sun into Mon will push most of the convective activity further northeast of the area thru early Mon. Could see some sort of complex of storms move across NE KS and eastern KS for early Mon. A strong cold front looks to push south across the area for Mon night through early Tue, so storm chances will return to much of southern KS for late Monday night. Both the ECMWF and GFS coming through a little faster with this front than previous runs, which would lead to storm chances increasing on Mon afternoon and Mon night. Ketcham .LONG TERM...(Tuesday through Saturday) Issued at 303 PM CDT Sat Aug 24 2019 The middle to end of the week looks dry, with possibly some lingering storms along the KS/OK border early Tue, as the medium range models suggests a ridge of high pressure will settle over the plains. This will lead to a period of dry and seasonal conditions for the area. Model blends look way over done with pops for Wed, so with collaboration with neighbors, lowered or removed pops for most of Wed/Wed night. Medium range models now suggesting another cold front will push into the area for late Thu into early Fri. This looks like another shot of showers and storms for the area. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 652 PM CDT Sat Aug 24 2019 Expecting thunderstorm chances to increase from the northwest this evening and overnight, with the highest confidence across central and south-central Kansas. Strong to severe wind gusts, intense rainfall and IFR conditions are possible within the strongest cores. Thunderstorm chances may tend to linger past daybreak across mainly central and south-central Kansas, within a zone of persistent 850-700mb warm advection and moisture transport. Activity should gradually decrease in coverage from the north Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 81 70 89 / 80 40 10 30 Hutchinson 66 81 69 87 / 80 30 0 20 Newton 65 79 69 87 / 80 40 10 30 ElDorado 66 79 68 89 / 80 50 10 30 Winfield-KWLD 68 80 69 90 / 80 50 10 30 Russell 64 83 69 84 / 80 10 10 20 Great Bend 65 82 69 84 / 80 10 0 10 Salina 66 82 69 86 / 70 20 10 30 McPherson 66 81 69 86 / 80 30 0 30 Coffeyville 70 79 70 89 / 40 80 10 30 Chanute 69 77 69 88 / 50 70 20 40 Iola 69 77 68 88 / 50 60 20 40 Parsons-KPPF 70 77 69 88 / 50 70 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ032-033-047>052- 067>069-082-083-091>093. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Sat Aug 24 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Sat Aug 24 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are forecast to develop over the high plains in northwest Kansas this evening and tonight. Flash flooding and damaging winds are the greatest threats. While isolated strong to severe storms could develop anywhere across the area this afternoon, the more likely scenario is for severe thunderstorms to develop in central Kansas late this afternoon or early evening then move into south central Kansas late this evening and overnight. Large hail and a brief tornado are possible with any isolated storms that occur early this evening along and west of a line from Russell to Hutchinson to Wichita to Wellington. Once the storms develop into a line, the threat for hail and tornadoes will diminish, but the damaging wind threat will increase. Check the latest flash flood watch for additional information on the flooding threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms will likely be ongoing Sunday morning, with lingering flooding from the heavy rain on Saturday night and the threat of strong storms in southeast Kansas during the day. A better chance of severe storms is expected on Monday as a cold front moves across the area during the afternoon and early evening. the greatest threat will be roughly along and east of the Kansas Turnpike. Heat indices of 100-105 are forecast Monday afternoon roughly along and south of Highway 400. There may be additional chances for storms for Thursday through Friday. However confidence is low when and where would occur. Check later outlooks for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of central and south central Kansas this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Ketcham
Special Weather Statement National Weather Service Wichita KS 635 PM CDT Sat Aug 24 2019 KSZ032-250000- Russell KS- 635 PM CDT Sat Aug 24 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Russell County in central Kansas... * Until 700 PM CDT. * At 632 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northeast of Emmeram... moving east-northeast at 40 mph. wind gusts up to 50 mph will be possible with this storm and small hail. * Locations impacted include... Luray, Paradise and Waldo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Tornado Watch remains in effect until midnight CDT for central Kansas. LAT...LON 3913 9904 3913 9850 3896 9904 TIME...MOT...LOC 2334Z 248DEG 34KT 3904 9905 DARMOFAL
Special Weather Statement National Weather Service Wichita KS 659 PM CDT Sat Aug 24 2019 KSZ032-250015- Russell KS- 659 PM CDT Sat Aug 24 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Russell County in central Kansas... * Until 715 PM CDT. * At 655 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm just south of Paradise, or 13 miles north of Russell...moving east-northeast at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Luray, Paradise and Waldo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Tornado Watch remains in effect until midnight CDT for central Kansas. LAT...LON 3913 9904 3913 9853 3896 9904 TIME...MOT...LOC 2358Z 249DEG 23KT 3908 9891 DARMOFAL
Special Weather Statement National Weather Service Wichita KS 718 PM CDT Sat Aug 24 2019 KSZ032-250030- Russell KS- 718 PM CDT Sat Aug 24 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Russell County in central Kansas... * Until 730 PM CDT. * At 716 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles southwest of Luray, or 11 miles north of Russell...moving east at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lucas, Luray, Waldo and Wilson Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Tornado Watch remains in effect until midnight CDT for central Kansas. LAT...LON 3913 9884 3913 9848 3894 9849 3896 9890 TIME...MOT...LOC 0017Z 262DEG 20KT 3905 9880 DARMOFAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 7 SSW WALDO 39.03N 98.85W
08/24/2019 E0.75 INCH RUSSELL KS LAW ENFORCEMENT
&&
KEDSpecial Weather Statement
National Weather Service Wichita KS
813 PM CDT Sat Aug 24 2019
KSZ032-047-250130-
Russell KS-Barton KS-
813 PM CDT Sat Aug 24 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Russell County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 830 PM CDT.
* At 812 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 10 miles north of Hoisington...
moving northeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Dorrance, Milberger and Susank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Tornado Watch remains in effect until midnight CDT for central
Kansas.
LAT...LON 3881 9886 3887 9849 3864 9848 3858 9886
3870 9896
TIME...MOT...LOC 0113Z 242DEG 21KT 3867 9872
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
850 PM CDT Sat Aug 24 2019
KSZ033-250230-
Lincoln KS-
850 PM CDT Sat Aug 24 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Lincoln County in central Kansas...
* Until 930 PM CDT.
* At 849 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sylvan Grove, or 10 miles north
of Wilson...moving northeast at 40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lincoln, Sylvan Grove, Beverly, Barnard and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Tornado Watch remains in effect until midnight CDT for central
Kansas.
LAT...LON 3922 9793 3899 9793 3888 9848 3909 9848
3922 9829
TIME...MOT...LOC 0149Z 236DEG 35KT 3898 9845
KETCHAMThe Wichita radar (KICT), 155 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
7 flood, 4 thunderstorm wind, 2 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Winds from 55 TO 70 mph were also reported.
The speeds ranged from 55 to 70 mph. Quarter-sized hail was also reported. No damage was reported.
This was a brief tornado that occurred in open country. No damage was reported.
The winds were measured at Ellsworth Airport.
No damage was reported.
Some street flooding was reported in Great Bend, mainly in flood-prone areas.
Various country roads were flooded across Southeast Russell County. The roads typically flood during heavy rain.
A few typically flood prone areas were flooded across the county.
No damage was reported.
County Dispatch reported that numerous streets were flooded in Great Bend.
Reports of flooding were received on 203rd Street.
The flooding occurred on SE 10th Ave 1-2 miles south of Great Bend.
Reports of flooding in the 200 block of South Vine Street in Hoisington.
Numerous roads across roughly the western half of the county were flooded. Sections of West Barton County Road were closed. Sandbagging occurred in and around Pawnee Rock due to swollen tributaries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853842, 853862, 853843, 853857, 853863, 853865, 853814, 853833, 853834, 853867, 853813, 853835, 853836, 853840, 853841.